Alert archive / North Carolina / Flash Flood Watches in 2011
Flash Flood Watch 1, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood watch at Mar 9, 2011, 3:42 AM EST for 7 counties in North Carolina. It took effect at Mar 9, 2011, 4:00 PM EST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2011, 3:42 AM EST (08:42 UTC)
- In effect from
- Mar 9, 2011, 4:00 PM EST
- Expired
- Mar 10, 2011, 1:01 PM EST
- In force
- 21 hr
- Issued by
- NWS Raleigh, NC
- Flood severity
- None
Counties Alamance County, NC, Davidson County, NC, Forsyth County, NC, Guilford County, NC, Person County, NC, Randolph County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 123 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2670 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
309 WGUS62 KRAH 090842 FFARAH URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE RALEIGH NC 342 AM EST WED MAR 9 2011 ...HEAVY RAINS WILL BRING A THREAT OF FLOODING... .A POWERFUL STORM SYSTEM WILL CROSS THE REGION THIS EVENING THROUGH THURSDAY. STRONG SOUTHEAST TO SOUTH WINDS JUST AHEAD OF THIS SYSTEM WILL PUMP ABUNDANT MOISTURE INTO THE AREA... BRINGING WIDESPREAD MODERATE TO HEAVY RAINFALL ACROSS THE WESTERN PIEDMONT LATE THIS AFTERNOON THROUGH MIDDAY THURSDAY. NCZ007-021>023-038-039-073-092130- /O.NEW.KRAH.FF.A.0001.110309T2100Z-110310T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY- INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE 342 AM EST WED MAR 9 2011 ...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH THURSDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF CENTRAL NORTH CAROLINA... INCLUDING THE FOLLOWING AREAS...ALAMANCE...DAVIDSON... FORSYTH...GUILFORD...PERSON...RANDOLPH AND STANLY. * FROM LATE THIS AFTERNOON THROUGH EARLY THURSDAY AFTERNOON * A POWERFUL LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST THROUGH THE AREA LATE TODAY THROUGH THURSDAY. STRONG SOUTHEAST TO SOUTH WINDS WILL PUMP VERY MOIST AIR INTO THE REGION JUST AHEAD OF THIS STORM SYSTEM... BRINGING WIDESPREAD MODERATE TO HEAVY RAINFALL FROM LATE THIS AFTERNOON THROUGH EARLY THURSDAY AFTERNOON. RAINFALL TOTALS OF 2 TO 3 INCHES ARE EXPECTED... WITH ISOLATED HIGHER AMOUNTS POSSIBLE. THIS RAIN WILL QUICKLY RUNOFF INTO CREEKS... STREAMS... AND DITCHES. * RAPID RISES ARE POSSIBLE ON RIVERS AND STREAMS ACROSS THE AREA... INCLUDING BUFFALO CREEK... HORSEPEN CREEK... AND RYAN CREEK IN GUILFORD COUNTY... MUDDY CREEK AND SILAS CREEK IN FORSYTH COUNTY... AND LITTLE CREEK AND THE ROCKY RIVER IN STANLY COUNTY. URBAN AREAS... INCLUDING GREENSBORO... HIGH POINT... ASHEBORO... ALBEMARLE... WINSTON-SALEM... AND ROXBORO MAY EXPERIENCE SIGNIFICANT STREET FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION... ESPECIALLY AT NIGHT WHEN FLOOD WATERS MAY BE VERY DIFFICULT TO SEE. PEOPLE IN THE WATCH AREA SHOULD CLOSELY MONITOR FORECASTS AND WEATHER CONDITIONS... AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ HARTFIELD
5 follow-up statements
407 WGUS62 KRAH 091744 AAA FFARAH FLOOD WATCH...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1244 PM EST WED MAR 9 2011 ...HEAVY RAINS WILL BRING A THREAT OF FLOODING TONIGHT AND THURSDAY... .A POWERFUL STORM SYSTEM WILL CROSS THE REGION TONIGHT THROUGH THURSDAY. STRONG SOUTHERLY WINDS AHEAD OF THIS SYSTEM WILL PUMP ABUNDANT MOISTURE INTO THE AREA...ALLOWING WIDESPREAD MODERATE TO HEAVY RAINFALL OVER THE WESTERN PIEDMONT LATE THIS AFTERNOON THROUGH MIDDAY THURSDAY. NCZ007-021>023-038-039-073-101030- /O.CON.KRAH.FF.A.0001.110309T2100Z-110310T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY- INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE 1244 PM EST WED MAR 9 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 4 PM EST THIS AFTERNOON THROUGH THURSDAY AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING AREAS...ALAMANCE...DAVIDSON...FORSYTH...GUILFORD...PERSON... RANDOLPH AND STANLY. * FROM 4 PM EST THIS AFTERNOON THROUGH THURSDAY AFTERNOON * A POWERFUL LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST THROUGH THE AREA TONIGHT AND THURSDAY. STRONG SOUTHERLY FLOW AHEAD OF THE STORM WILL PUMP ABUNDANT MOISTURE INTO CENTRAL NORTH CAROLINA...RESULTING IN WIDESPREAD MODERATE TO HEAVY RAINFALL FROM LATE THIS AFTERNOON THROUGH EARLY THURSDAY AFTERNOON. RAINFALL TOTALS OF 2 TO 3 INCHES ARE EXPECTED...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. THIS RAIN WILL QUICKLY RUNOFF INTO CREEKS...STREAMS...AND DITCHES. * RAPID RISES ARE POSSIBLE ON RIVERS AND STREAMS ACROSS THE AREA...INCLUDING BUFFALO CREEK...HORSEPEN CREEK AND RYAN CREEK IN GUILFORD COUNTY...MUDDY CREEK AND SILAS CREEK IN FORSYTH COUNTY...AND LITTLE CREEK AND THE ROCKY RIVER IN STANLY COUNTY. URBAN AREAS...INCLUDING GREENSBORO...HIGH POINT...ASHEBORO... ALBEMARLE...WINSTON-SALEM...AND ROXBORO MAY EXPERIENCE SIGNIFICANT STREET FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION... ESPECIALLY AT NIGHT WHEN FLOOD WATERS MAY BE VERY DIFFICULT TO SEE. PEOPLE IN THE WATCH AREA SHOULD CLOSELY MONITOR FORECASTS AND WEATHER CONDITIONS...AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$ VINCENT
528 WGUS62 KRAH 092257 FFARAH FLOOD WATCH NATIONAL WEATHER SERVICE RALEIGH NC 557 PM EST WED MAR 9 2011 ...HEAVY RAINS WILL BRING A THREAT OF FLOODING TONIGHT AND THURSDAY... .A POWERFUL STORM SYSTEM WILL CROSS THE REGION TONIGHT THROUGH THURSDAY. STRONG SOUTHERLY WINDS AHEAD OF THIS SYSTEM WILL PUMP ABUNDANT MOISTURE INTO THE AREA...CAUSING WIDESPREAD MODERATE TO HEAVY RAINFALL OVER THE WESTERN PIEDMONT TONIGHT THROUGH MIDDAY THURSDAY. NCZ007-021>023-038-039-073-101100- /O.CON.KRAH.FF.A.0001.000000T0000Z-110310T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY- INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE 557 PM EST WED MAR 9 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING AREAS...ALAMANCE...DAVIDSON...FORSYTH...GUILFORD...PERSON... RANDOLPH AND STANLY. * THROUGH THURSDAY AFTERNOON * A POWERFUL LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST THROUGH THE AREA TONIGHT AND THURSDAY. STRONG SOUTHERLY FLOW AHEAD OF THE STORM WILL PUMP ABUNDANT MOISTURE INTO CENTRAL NORTH CAROLINA...RESULTING IN WIDESPREAD MODERATE TO HEAVY RAINFALL THROUGH EARLY THURSDAY AFTERNOON. RAINFALL TOTALS OF 2 TO 3 INCHES ARE EXPECTED...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. THIS RAIN WILL QUICKLY RUNOFF INTO CREEKS...STREAMS...AND DITCHES. * RAPID RISES ARE POSSIBLE ON RIVERS AND STREAMS ACROSS THE AREA...INCLUDING BUFFALO CREEK...HORSEPEN CREEK AND RYAN CREEK IN GUILFORD COUNTY...MUDDY CREEK AND SILAS CREEK IN FORSYTH COUNTY...AND LITTLE CREEK AND THE ROCKY RIVER IN STANLY COUNTY. URBAN AREAS...INCLUDING GREENSBORO...HIGH POINT... ASHEBORO... ALBEMARLE...WINSTON-SALEM...AND ROXBORO MAY EXPERIENCE SIGNIFICANT STREET FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION... ESPECIALLY AT NIGHT WHEN FLOOD WATERS MAY BE VERY DIFFICULT TO SEE. PEOPLE IN THE WATCH AREA SHOULD CLOSELY MONITOR FORECASTS AND WEATHER CONDITIONS...AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$
789 WGUS62 KRAH 100324 FFARAH FLOOD WATCH NATIONAL WEATHER SERVICE RALEIGH NC 1024 PM EST WED MAR 9 2011 ...HEAVY RAINS WILL BE POSSIBLE THURSDAY... .A POWERFUL STORM SYSTEM WILL APPROACH FROM THE WEST OVERNIGHT AND CROSS THE REGION THURSDAY. STRONG SOUTHERLY WINDS AHEAD OF THIS SYSTEM WILL PUMP ABUNDANT MOISTURE INTO THE AREA...CAUSING NUMEROUS SHOWERS WITH HEAVY RAINFALL TO DEVELOP BY EARLY THURSDAY MORNING OVER THE WESTERN PIEDMONT. NCZ007-021>023-038-039-073-101200- /O.CON.KRAH.FF.A.0001.000000T0000Z-110310T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY- INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE 1024 PM EST WED MAR 9 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING AREAS...ALAMANCE...DAVIDSON...FORSYTH...GUILFORD...PERSON... RANDOLPH AND STANLY. * THROUGH THURSDAY AFTERNOON * A POWERFUL LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST TOWARD OUR REGION OVERNIGHT AND CROSS OUR AREA THURSDAY. STRONG SOUTHERLY FLOW AHEAD OF THE STORM WILL PUMP ABUNDANT MOISTURE INTO CENTRAL NORTH CAROLINA...RESULTING IN NUMEROUS SHOWERS WITH LOCALLY HEAVY RAIN BY EARLY THURSDAY MORNING...CONTINUING INTO EARLY THURSDAY AFTERNOON. RAINFALL TOTALS OF 1.5 TO 2 INCHES ARE EXPECTED...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. THIS RAIN WILL QUICKLY RUNOFF INTO CREEKS...STREAMS...AND DITCHES. * RAPID RISES ARE POSSIBLE ON RIVERS AND STREAMS ACROSS THE AREA...INCLUDING BUFFALO CREEK...HORSEPEN CREEK AND RYAN CREEK IN GUILFORD COUNTY...MUDDY CREEK AND SILAS CREEK IN FORSYTH COUNTY...AND LITTLE CREEK AND THE ROCKY RIVER IN STANLY COUNTY. URBAN AREAS...INCLUDING GREENSBORO...HIGH POINT... ASHEBORO... ALBEMARLE...WINSTON-SALEM...AND ROXBORO MAY EXPERIENCE SIGNIFICANT STREET FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION... ESPECIALLY AT NIGHT WHEN FLOOD WATERS MAY BE VERY DIFFICULT TO SEE. PEOPLE IN THE WATCH AREA SHOULD CLOSELY MONITOR FORECASTS AND WEATHER CONDITIONS...AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$
210 WGUS62 KRAH 100840 FFARAH FLOOD WATCH NATIONAL WEATHER SERVICE RALEIGH NC 340 AM EST THU MAR 10 2011 ...HEAVY RAINS ARE POSSIBLE THROUGH EARLY THIS AFTERNOON... .A POWERFUL STORM SYSTEM WILL CROSS THE REGION TODAY. STRONG SOUTHERLY WINDS AHEAD OF THIS SYSTEM WILL PUMP ABUNDANT MOISTURE INTO THE AREA... CAUSING NUMEROUS SHOWERS WITH HEAVY RAINFALL TO MOVE THROUGH THE WESTERN PIEDMONT THROUGH EARLY THIS AFTERNOON. NCZ007-021>023-038-039-073-101800- /O.CON.KRAH.FF.A.0001.000000T0000Z-110310T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY- INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE 340 AM EST THU MAR 10 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL NORTH CAROLINA...INCLUDING THE FOLLOWING AREAS...ALAMANCE...DAVIDSON...FORSYTH...GUILFORD...PERSON... RANDOLPH AND STANLY. * UNTIL 1 PM EST THIS AFTERNOON * A POWERFUL LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST ACROSS OUR AREA TODAY. STRONG SOUTHERLY FLOW AHEAD OF THIS STORM WILL PUMP ABUNDANT MOISTURE INTO CENTRAL NORTH CAROLINA...RESULTING IN NUMEROUS SHOWERS WITH LOCALLY HEAVY RAIN THIS MORNING THROUGH EARLY AFTERNOON. RAINFALL TOTALS OF 1 TO 2 INCHES ARE EXPECTED... WITH ISOLATED HIGHER AMOUNTS POSSIBLE. THIS RAIN WILL QUICKLY RUNOFF INTO CREEKS...STREAMS...AND DITCHES. * RAPID RISES ARE POSSIBLE ON RIVERS AND STREAMS ACROSS THE AREA...INCLUDING BUFFALO CREEK...HORSEPEN CREEK AND RYAN CREEK IN GUILFORD COUNTY...MUDDY CREEK AND SILAS CREEK IN FORSYTH COUNTY...AND LITTLE CREEK AND THE ROCKY RIVER IN STANLY COUNTY. URBAN AREAS...INCLUDING GREENSBORO...HIGH POINT... ASHEBORO... ALBEMARLE...WINSTON-SALEM...AND ROXBORO... MAY EXPERIENCE SIGNIFICANT STREET FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. PEOPLE IN THE WATCH AREA SHOULD CLOSELY MONITOR FORECASTS AND WEATHER CONDITIONS...AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$ HARTFIELD
835 WGUS62 KRAH 101801 FFARAH FLOOD WATCH NATIONAL WEATHER SERVICE RALEIGH NC 101 PM EST THU MAR 10 2011 NCZ007-021>023-038-039-073-101915- /O.CAN.KRAH.FF.A.0001.000000T0000Z-110310T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY- INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO...ALBEMARLE 101 PM EST THU MAR 10 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL NORTH CAROLINA HAS BEEN CANCELLED. RAINFALL AMOUNTS HAVE BEEN LESS THAN FIRST ANTICIPATED...THEREFORE WIDESPREAD FLASH FLOODING IS NOT EXPECTED. HOWEVER...LOCALLY HEAVY RAINFALL THIS AFTERNOON MAY CAUSE MINOR STREET FLOODING AND RAPID RISES ON CREEKS AND STREAMS. $$ KRR
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood watch went out at Mar 9, 3:15 AM EST, 27 minutes earlier.
Area forecast discussion, Mar 9, 3:15 AM EST, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 315 AM EST WED MAR 9 2011 .SYNOPSIS... HIGH PRESSURE RIDGING INTO THE AREA FROM THE NORTH WILL SHIFT EAST AND OFFSHORE THIS MORNING. A STRONG STORM SYSTEM WILL APPROACH FROM THE WEST THIS AFTERNOON AND CROSS THE AREA TONIGHT THROUGH THURSDAY. && .NEAR TERM /TODAY THROUGH THURSDAY NIGHT/... AS OF 250 AM WEDNESDAY... THROUGH TODAY: A STRONG RIDGE WITH A CENTRAL PRESSURE NEAR 1045 MB OVER QUEBEC WILL STRENGTHEN FURTHER TODAY AS IT DRIFTS SLOWLY EAST BUT CONTINUES TO RIDGE SOUTHWARD INTO NC. SURFACE DEW POINTS IN NC HAVE BEEN STEADILY CLIMBING IN THE LAST SEVERAL HOURS WITH A LIGHT FLOW NOW MAINLY FROM THE EAST. THIS INCREASING MOISTURE AND STRENGTHENING LOW LEVEL UPGLIDE AT 280K-285K WILL FOSTER THICKENING OF LOW STRATUS HEADING THROUGH THE MORNING. WITH INITIALLY DRY AIR THROUGH THE COLUMN... IT WILL TAKE SEVERAL MORE HOURS FOR IT TO FULLY SATURATE... ALTHOUGH BLENDED TOTAL PRECIP WATER IMAGERY SHOWS THE 1"+ VALUES NOT FAR AWAY... EXPANDING QUICKLY INTO GA AND CENTRAL/ERN TN. SEE LITTLE REASON TO CHANGE EXISTING FORECAST OF CHANCE POPS OVER THE WRN CWA THIS MORNING INCREASING TO CATEGORICAL WEST AND CHANCE EAST AS MOIST UPGLIDE STRENGTHENS AND DEEPENS TO EXTEND FROM 290K THROUGH 310K. POLEWARD PRECIP WATER FLUX INTO THE WRN PIEDMONT IS EXPECTED TO INCREASE RAPIDLY THIS AFTERNOON WHILE THE WARM LAYER (LCL-TO-FREEZING-LEVEL) DEEPENS TO 3 KM... SUGGESTING DOMINANT WARM RAIN PROCESSES. THE TRIAD AREA HAS ALSO SEEN THE MOST PRECIP IN THE LAST COUPLE OF WEEKS... 1-2 INCHES ABOVE NORMAL ACCORDING TO DATA FROM WATER.WEATHER.GOV... AND THE GREENSBORO/ WINSTON-SALEM/ HIGH POINT AREAS HAVE SEVERAL LOCATIONS AND CREEKS THAT ARE SUSCEPTIBLE TO FLOODING IN RESPONSE TO HEAVY RAIN. MODEL QPF INDICATES A HALF INCH IS POSSIBLE HERE BEFORE NIGHTFALL TODAY. THUS... WILL ISSUE A FLASH FLOOD WATCH EFFECTIVE FROM 4 PM TODAY THROUGH NOON THURSDAY FOR AREAS ALONG AND NORTHWEST OF A LINE FROM ALBEMARLE TO ASHEBORO TO ROXBORO. STILL EXPECT HIGHS TODAY TO RANGE FROM THE LOW 50S IN THE TRIAD TO 58-66 ELSEWHERE... AS THE RAIN INTO THE RETREATING COOL SURFACE RIDGE INDUCES WEAK IN SITU DAMMING AND REINFORCES THE EXISTING COOL STABLE POOL. THIS IS WELL DEPICTED BY THE MOST RECENT HRRR MODEL OUTPUT... WHICH SHOWS HIGH SURFACE THETA-E SURGING NORTHWESTWARD TOWARD - BUT NOT THROUGH - THE TRIAD THIS AFTERNOON. FOR TONIGHT THROUGH THURSDAY NIGHT: LITTLE HAS CHANGED WITH THE EXPECTATIONS OF LOCALLY HEAVY RAINFALL AND THE RISK OF STRONG TO SEVERE STORMS AND ISOLATED TORNADOES. THE MID LEVEL TROUGH FROM THE MIDWEST THROUGH MO/AR HEADS EAST AND TAKES ON A NEGATIVE TILT WHILE CLOSING OFF A VORTEX OVER CENTRAL TN/EASTERN KY BY THURSDAY AFTERNOON... THEN CULMINATES IN ONE LOW OVER WV AND A SECOND NEAR LAKE ERIE BY THURSDAY NIGHT. AS THE CORRESPONDING SURFACE COLD FRONT PIVOTS TO THE ENE MOVING SLOWLY THROUGH NC LATE TONIGHT THROUGH THURSDAY EVENING... A PRIMARY LOW TRACKS JUST NORTH OF THE OHIO VALLEY... BUT AN IMPORTANT SECONDARY LOW APPEARS LIKELY TO FORM OVER THE SOUTHERN FOOTHILLS OF NC OR UPSTATE SC LATE TONIGHT AND MOVE TO THE NORTHEAST THROUGH CENTRAL NC THURSDAY MORNING THROUGH MID TO LATE AFTERNOON. WITH SOUTHEASTERLY (AND HIGHLY AGEOSTROPHIC) SURFACE FLOW TOPPED BY STRONG (40-50 KT) FLOW FROM THE SSW TONIGHT THROUGH THURSDAY MORNING AS THE LOW LEVEL JET TRAVERSES THE AREA... LOW LEVEL SHEAR BECOMES INTENSE WITH 0-1 KM HELICITY AROUND 400 M2/S2 ACCORDING TO THE NAM/GFS/ECMWF... AND COULD BE EVEN HIGHER NEAR THE EXPECTED STABLE POOL BOUNDARY IN THE NW PIEDMONT. DYNAMIC FORCING IMPROVES OVER NC TONIGHT WITH INCREASING UPPER DIVERGENCE AS THE UPPER JET OVER THE OH VALLEY SHIFTS A BIT ENE AND STRENGTHENS TO OVER 140 KTS... SO DESPITE THE ABSENCE OF INSTABILITY THROUGH MUCH OF TONIGHT... THE IMPROVING DYNAMIC LIFT COMBINED WITH THE STRONG SHEAR WILL BRING ABOUT A RISK OF ISOLATED TORNADOES OVERNIGHT. THE LOW LEVEL SHEAR WANES A BIT THROUGH THURSDAY MORNING AS THE LOW LEVEL FLOW VEERS TO MORE SOUTHERLY... BUT THE SEVERE THREAT ONLY INCREASES FURTHER WITH GREATER DYNAMIC AND THERMODYNAMIC FORCING. THE MID LEVEL TROUGH TAKES ON A NEGATIVE TILT AS IT SWINGS ENE THROUGH NC WITH AN 80+ KT MID LEVEL JET CORE DIVING INTO THE SW SIDE OF THE TROUGH. MID LEVEL HEIGHT FALLS OF 100-160 METERS ARE EXPECTED WITH INCREASING DPVA. INSTABILITY SHOULD BE RISING AS WELL WITH STEEPENING LAPSE RATES THROUGH THE LOW AND MID LEVELS. WHILE MLCAPE STILL APPEARS MODEST AT 200-400 J/KG... IT WILL NOT TAKE MUCH TO TILT AND STRETCH THE EXISTING VORTICITY FIELD... AND AN INCOMING MID LEVEL DRY PUNCH FROM THE SSW SHOULD RAPIDLY STEEPEN WET BULB LAPSE RATES. EVEN AS THE TORNADO THREAT LESSENS AS LOW LEVEL WINDS SLOWLY VEER TO SSW... THE IMPROVING INSTABILITY AND LONG STRAIGHTENING HODOGRAPHS SUGGEST A TREND TOWARD A RISK OF DAMAGING STRAIGHT LINE WINDS WITHIN FAST-MOVING BOWING SEGMENTS. THE SEVERE THREAT SHOULD WANE QUICKLY BY EARLY EVENING AS THE LOW LEVEL WINDS BECOME WESTERLY AND AS THE MID LEVEL TROUGH SHIFTS TO OUR ENE. WILL TAPER DOWN POPS DURING THE EVENING SW TO NE... A MINIMAL CHANGE FROM THE EARLIER FORECAST. REGARDING RAINFALL... WITH STRONG LOW LEVEL MOISTURE TRANSPORT... A SIGNIFICANT LOW LEVEL WIND COMPONENT ORTHOGONAL TO THE HIGHER TERRAIN... AND PW VALUES EXCEEDING 200% OF NORMAL... HEAVY RAINFALL IS LIKELY THROUGH MIDDAY THURSDAY OVER THE WESTERN PIEDMONT... WITH RAPID RISES POSSIBLE ON CREEKS AND STREAMS AND FLOODING POSSIBLE IN URBAN AREAS DESPITE THE ONGOING DROUGHT. EXPECT STORM TOTAL RAINFALL TO RANGE FROM 1.25-1.5" OVER THE COASTAL PLAIN TO 2.5-3.0" IN THE NORTHWEST CWA. REGARDING TEMPS... EXPECT NEARLY STEADY OR SLOWLY RISING TEMPS TONIGHT... HIGHS OF 60-68 THURSDAY... AND LOWS 34-40 THURSDAY NIGHT WITH ONLY PARTIAL CLEARING AS THE MID LEVEL PRESSURE AND THERMAL TROUGH PASS OVERHEAD WITH RESIDUAL LOW LEVEL MOISTURE. -GIH && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 310 AM WEDNESDAY... THROUGH THE COLD FRONT ASSOCIATED WITH THURSDAYS POWERFUL STORM SYSTEM WILL BE FAR EAST OFFSHORE...THE MEAN TROUGH AXIS WILL MEANDER ACROSS THE CWA ON FRIDAY. MODELS SHOW QUITE A BIT OF WRAP AROUND MOISTURE AS THE UPPER LOW DEPARTS THE OHIO VALLEY REGION. WHILE MUCH OF THIS MOISTURE WILL BE LOST IN NW FLOW ACROSS THE MOUNTAINS...HAVE INCREASED CLOUD COVER TO PARTLY CLOUDY DURING THE DAY FRIDAY. MODELS ALSO GIVE NW WIND SPEEDS OF 10-15KT...STRONGEST EARLY IN THE DAY AND DECREASING AS THE PRESSURE GRADIENT SUBSIDES. THIS COMBINED WITH BELOW NORMAL 1000-850MB THICKNESS SUGGESTS HIGHS ON THE COOLER SIDE OF GUIDANCE...54-60 NW TO SE. SKIES WILL CLEAR FRIDAY EVENING AS HIGH PRESSURE BUILDS ACROSS THE GULF COAST STATES. WITH LIGHT WINDS LOWS SHOULD EASILY REACH THE LOWER 30S IN MANY AREAS. THE HIGH PRESSURE OVER THE SOUTHEAST IS QUICKLY SUPPRESSED FURTHER SOUTH SATURDAY AS A FAST MOVING SYSTEM CLIPS THE GREAT LAKE STATES. A BRIEF SHOT OF SW FLOW WILL SEND TEMPS BACK INTO THE MID 60S BY SATURDAY AFTERNOON...WITH A WEAK DRY COLD FRONT SLIPPING SOUTH THROUGH NC LATE SATURDAY NIGHT (GFS) OR SUNDAY (ECMWF). PREFER THE SLOWER PROGRESSION OF THE WEAK FRONT GIVEN SEPARATION AND WEAK PUSH FROM THE PARENT HIGH OVER CANADA. && .LONG TERM /SUNDAY THROUGH TUESDAY/... AS OF 310 AM WEDNESDAY... MODELS CONTINUE TO DIVERGE BEYOND SUNDAY ON THE HANDLING OF PACIFIC ENERGY TRAVERSING THE COUNTRY THROUGH EARLY NEXT WEEK. THE GFS CONTINUES TO BE FASTEST IN RACING A SHORTWAVE THROUGH THE MIDWEST AND ACROSS THE APPALACHIANS MONDAY NIGHT...THOUGH THERE IS A TREND OF THE 00Z ECMWF/CANADIAN TO THE FASTER AND LESS AMPLIFIED SOLUTION. BASED ON A BLEND OF MODEL SOLUTIONS...MONDAY NIGHT/TUESDAY LOOKS TO BE THE BEST BET FOR ANY CHANCE OF PRECIP AT THIS TIME. WILL HOLD TEMPS RIGHT AROUND CLIMATOLOGY DUE TO THE UNCERTAINTY AND LACK OF SIGNIFICANT AMPLIFICATION OF THE MEAN FLOW ACROSS THE US. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... AS OF 100 AM WEDNESDAY... VFR CONDITIONS EXPECTED FOR THE NEXT 3 HRS OR SO...WITH DETERIORATING CONDITIONS THROUGH WEDNESDAY NIGHT. STRATUS WILL DEVELOP AND OVERSPREAD CENTRAL NC FROM THE SOUTH AND EAST THIS MORNING AS SOUTHEASTERLY LOW LEVEL FLOW STRENGTHENS AHEAD OF AN APPROACHING STORM SYSTEM. THERE IS HIGH CONFIDENCE IN IFR/LOW MVFR STRATUS...BUT TIMING STILL REMAINS A BIT UNCERTAIN AS THE STRATUS HAS YET TO DEVELOP UPSTREAM. STRATUS MAY HOLD OFF UNTIL AROUND 12Z AT KRDU AND KGSO/KINT. ONCE CEILINGS DROP THIS MORNING...THERE WILL BE LITTLE IMPROVEMENT...AND ANY IMPROVEMENT WILL BE BRIEF AS RAIN BEGINS TO MOVE INTO THE AREA FROM THE SW AS EARLY AS 15-18Z IN THE WESTERN PIEDMONT. IFR CEILINGS ARE EXPECTED AT WESTERN TERMINALS AND PERIODS OF MVFR AT EASTERN TERMINALS EVENTUALLY LOWERING TO IFR/LIFR AS RAIN INTENSITY INCREASE OVERNIGHT AND THURSDAY MORNING. WINDS WILL STRENGTHEN TO 10-15KT OUT OF THE SE TODAY WITH SOME GUSTS TO 20-25KT POSSIBLE....AND SUSTAINED WINDS NEAR 15KT WILL LIKELY CONTINUE INTO THE OVERNIGHT PERIOD ALSO. LOOKING AHEAD: A STRONG SURFACE LOW PRESSURE SYSTEM AND COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA FROM THE WEST TONIGHT...AND MOVE THROUGH THE AREA ON THURSDAY. WIDESPREAD ADVERSE AVIATION CONDITIONS ARE EXPECTED TO CONTINUE ACROSS ALL OF CENTRAL NORTH CAROLINA BETWEEN 21Z WEDNESDAY AND 06Z THURSDAY...WITH IFR/MVFR AND PERHAPS LIFR CONDITIONS ASSOCIATED WITH A PROLONGED PERIOD OF MODERATE TO HEAVY RAIN THROUGH 15-18Z THURSDAY AT INT/GSO...AND AS LONG AS 18-21Z THURSDAY AT EASTERN TERMINALS. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY NIGHT/THURSDAY AS WELL. VFR CONDITIONS AND BREEZY WESTERLY WINDS ARE EXPECTED IN THE WAKE OF THE COLD FRONT BY THURSDAY AFTERNOON AND EVENING. VFR CONDITIONS WILL PERSIST IN ASSOCIATION WITH HIGH PRESSURE THURSDAY NIGHT INTO NEXT WEEKEND. -VINCENT && .RAH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM LATE THIS AFTERNOON THROUGH EARLY THURSDAY AFTERNOON FOR NCZ007-021>023-038-039-073. && SYNOPSIS...HARTFIELD NEAR TERM...HARTFIELD SHORT TERM...SMITH LONG TERM...SMITH AVIATION...SMITH/VINCENT
Hazardous weather outlook, Mar 8, 4:20 AM EST, 23 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 420 AM EST TUE MAR 8 2011 NCZ007>011-021>028-038>043-073>078-083>086-088-089-091000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 420 AM EST TUE MAR 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A POWERFUL STORM SYSTEM APPROACHING FROM THE WEST MID WEEK WILL BRING WIDESPREAD MODERATE TO HEAVY SHOWERS ALONG WITH A RISK OF SEVERE STORMS WEDNESDAY NIGHT INTO THURSDAY. THE PRIMARY SEVERE WEATHER THREAT WILL BE ISOLATED TORNADOES AND DAMAGING STRAIGHT LINE WINDS. IN ADDITION...HEAVY RAINFALL TOTALING ONE TO TWO INCHES LATE WEDNESDAY THROUGH THURSDAY MAY CAUSE STREET FLOODING AND RAPID RISES ON CREEKS AND STREAMS. REMEMBER...NIGHTTIME TORNADOES ARE EXTREMELY DANGEROUS. OVER EIGHTY PERCENT OF ALL TORNADO DEATHS IN NORTH CAROLINA OCCUR AT NIGHT. HAVING A NOAA WEATHER RADIO READY TO ALERT YOU TO WARNINGS AT NIGHT COULD SAVE YOUR LIFE. PEOPLE ARE ADVISED TO KEEP UP WITH THE LATEST FORECASTS AND WEATHER CONDITIONS OVER THE NEXT FEW DAYS. GIH
Nearby
Flash Flood Watches in North Carolina, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.